| Catalog Number |
CX*FX15E |
| Medical Device Problem Code |
Improper Flow or Infusion (2954)
| Health Effect - Clinical Code |
No Information (3190)
| Date of Event |
09/05/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and product release decision control sheet of the involved product code/lot number combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
Event or Problem Description
The user facility reported that during a cardiopulmonary bypass the abg po2 was only in the mid 70s on 100% fi02 per both the cdi and istat.It was reported "following a long, but uneventful bypass run using an fx15, it was deemed necessary to return to bypass.After returning to bypass to repair a bypass graft, the oxygenator did not perform as expected.Abg po2 was only in the mid 70s on 100% fio2 per both the cdi and istat.Palliative measures such as shunting through the recirculation line, switching to a portable 02 tank, etc did not help.The surgeon and the anesthesia were notified as soon as the istat was available (this was charted).Partial bypass with ventilator support (per mutual decision) was initiated since the second bypass run was expected to be short (it was 12 mins).Another very brief run was needed, and partial support was again initiated.After protamine administration, it was suggested to the surgeon that i should immediately dispose of this circuit and rapidly setup another, with an fx25 oxygenator.He agreed that this was the safest option, and with the assistance we did this.No further bypass was needed, and no adverse events were observed." the product was changed out.The surgery was completed successfully.There was no blood loss.
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to update as it was reported that the device is no longer available for evaluation, update, and to provide the completed investigation results.The actual device was not returned to the manufacturing facility for evaluation.Therefore, the investigation is based upon the user facility information and the evaluation of the retention sample of the involved product code/lot number.Visual inspection revealed no defects.The retention sample was built into a circuit with tubes and tested for its o2 transfer and co2 removal performance in accordance with the factory's shipping inspection protocol: blood arranged to hb12.0 g/dl, temp.37oc., ph:7.4, svo2:65% and pvco2:45mmhg was circulated in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flaw rate of 5l/min.And 3/min.With the following results, o2 transfer: @5l/min.= 311ml/min.@3l/min.= 205ml/min.Co2 removal: @5l/min.= 262ml/min.@3l/min.= 177ml/min.No anomalies were revealed in the gas transfer performance of the actual sample, with the obtained values confirming to meet manufacturer specifications.The investigation result verified that the factory-retained sample of the involved product code/lot# was the normal product, presenting no issue in the gas transfer performance.With the absence of the involved pump record, it is difficult to determine the exact cause of the reported event from the available information.The ifu states: "a phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 15 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.Prior to resuming bypass, set fio2 at 100% to ensure adequate oxygenation.Increased pco2 and decreased po2 in the patient's blood at the beginning of recirculation may not be able to be recovered without appropriate gas supply.".